Hail, Beaver
- When
- August 21, 4:10 PM CST
- Where
- Beaver County, 0.69 mi S of Elmwood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.610, -100.520
A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area. Weak to moderate instability was found along and behind the front along with weak wind shear which was greatest in the far northern Panhandles and into Kansas. Thunderstorms initially developed near Amarillo around 2 pm as a weak upper level disturbance passed through the area. These storms were slow-moving and they were interacting with outflow boundaries. Some severe storms trained along and outflow boundary collision across the western side of Amarillo causing flooding. In addition, a couple of storms with large hail (up to 2 inches in diameter) moved northward across Lipscomb and Beaver Counties during the late afternoon/early evening where the better dynamics and wind shear were located.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM CST, 4 hours earlier.
Area Forecast Discussion National Weather Service Amarillo TX 110 PM CDT Sat Aug 21 2021 .SHORT TERM... A surface low near Canyon TX had a stationary front extended northeast to the east central Texas Panhandle. This stationary front is expected to be the focus for initial thunderstorm development. Southwest flow aloft should carry the storms to the northeast. Some of the storms may become severe with large hail and damaging winds. Heavy rain may cause localized flooding. Thunderstorms will likely move out of our area or dissipate toward midnight. A thunderstorm will be possible across the northwest CWA on Sunday afternoon or evening. But will decide at the last minute on whether to insert this into the forecast. Not all models agree that there will be a thunderstorm in the northwest, so confidence is not very high at this time. Highs on Sunday will be close to a little above normal with readings in the upper 80's to the mid 90's. && .LONG TERM...Monday through Friday Upper high builds over the southern Plains states Monday through Thursday and should keep a dry pattern across the Panhandles. A shortwave trough over the southern Rockies late next week as the upper high breaks down will allow for the possibility of convection by late Friday and Friday night. The GFS hinting at the possibility for convection as early as Thursday afternoon and Thursday night mainly across the western or northwestern portions of the forecast area with the shortwave trough. Surface low over eastern Colorado and western Kansas Monday through Wednesday will deepen and allow for tightening of the surface pressure gradient resulting in gusty southerly to southwesterly winds. Surface low late next week across the central Plains states and central Rockies with surface trough extending south into New Mexico Thursday into Friday. Warmer and drier conditions expected next week with a few breezy to windy days. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 92 69 96 70 / 30 5 0 0 0 Beaver OK 66 95 72 100 73 / 40 5 0 0 0 Boise City OK 62 93 66 96 66 / 10 5 0 5 0 Borger TX 71 96 73 100 74 / 30 5 0 0 0 Boys Ranch TX 68 93 70 97 71 / 20 5 0 0 0 Canyon TX 67 90 68 94 68 / 20 5 0 0 0 Clarendon TX 70 92 71 95 71 / 30 0 0 0 0 Dalhart TX 62 91 65 95 65 / 20 5 5 5 0 Guymon OK 65 95 70 99 71 / 20 5 0 5 0 Hereford TX 67 91 67 95 68 / 20 5 0 0 0 Lipscomb TX 67 93 71 97 72 / 40 5 0 0 0 Pampa TX 67 92 70 96 71 / 30 5 0 0 0 Shamrock TX 69 93 69 97 69 / 30 0 0 0 0 Wellington TX 70 95 69 98 70 / 20 0 0 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/11
Hazardous Weather Outlook National Weather Service Amarillo TX 114 PM CDT Sat Aug 21 2021 OKZ001>003-TXZ001>020-317-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 114 PM CDT Sat Aug 21 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Storms expected through tonight across much of the Texas and Oklahoma Panhandles. Storms may be severe with hail and damaging winds as the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Schneider
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FLOOD 5 W AMARILLO 35.19N 101.90W
08/21/2021 POTTER TX STORM CHASER
HEAVY FLOODING UNDER THE BRIDGE AT I-40 AND
BELL WITH TRAFFIC AT A STANDSTILL IN THE
WEST BOUND LANE.
&&
KRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD 7 WSW AMARILLO 35.15N 101.92W
08/21/2021 RANDALL TX TRAINED SPOTTER
ROAD CLOSED FROM 45TH TO HILLSIDE ON COULTER
WITH 3-4 FEET OF WATER. FIREFIGHTERS ARE
PERFORMING MULTIPLE HIGH WATER RESCUES WITH
MULTIPLE VEHICLES STRANDED.
&&
KRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FLOOD 4 WNW AMARILLO 35.22N 101.89W
08/21/2021 POTTER TX PUBLIC
WATER FILLING UP WEST HILL PARK WITH SOME
ROADS AROUND THE PARK POTENTIALLY
IMPASSABLE.
&&
KRSpecial Weather Statement
National Weather Service Amarillo TX
444 PM CDT Sat Aug 21 2021
OKZ001-002-TXZ001>003-212245-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-Hansford TX-
444 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern Texas,
southeastern Cimarron, southwestern Hansford, Sherman and
northeastern Dallam Counties through 545 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Stratford, moving northwest at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stratford, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3607 10151 3605 10176 3606 10196 3654 10238
3668 10179
TIME...MOT...LOC 2144Z 151DEG 35KT 3624 10188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 S BOOKER 36.43N 100.54W
08/21/2021 M1.75 INCH LIPSCOMB TX STORM CHASER
SOCIAL MEDIA REPORT OF GOLF BALL SIZED HAIL.
&&
KRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL BOOKER 36.46N 100.54W
08/21/2021 M1.75 INCH LIPSCOMB TX PUBLIC
PUBLIC REPORTS ON SOCIAL MEDIA QUARTER TO
GOLF BALL SIZE HAIL.
&&
KRThe Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977673, 977674, 977675.